J Korean Soc Clin Toxicol.  2012 Jun;10(1):1-7.

Cardiac Toxicities Associated with Herbal Remedies

Affiliations
  • 1Department of Emergency Medicine, Wonju Collage of Medicine, Yonsei University, Wonju, Korea. khyun@yonsei.ac.kr

Abstract

PURPOSE
Herbal preparations have long been used for medical purpose
s by traditional cultures, and their use is increasing in modern societies. However, many herbal agents produce specific cardiovascular toxicities in humans. We performed this study in order to investigate the clinical characteristics of the cardiac toxicities associated with herbal remedies.
METHODS
We conducted a retrospective study of 45 patients (mean age 57+/-10 years) who presented with cardiotoxicity between January 2007 and May 2011 due to ingestion of herbal remedy substances. Patients were identified as suffering cardiotoxicity if they presented with chest pain, EKG abnormality, and elevation of cardiac enzyme.
RESULTS
Of the 45 total cases, 17 included hemodynamic instability (37.8%), 7 with increasing cardiac enzyme (15.6%), 2 with cardiac arrest (4.4%) and one case of mortality (2.2%). The cardiotoxic herb group that demonstrated the worst clinical course was Ranunculaceae.
CONCLUSIONS
In our study results, 57.6% of the herbal intoxication patients demonstrated the effects of cardiotoxicity. Thus, we recommend careful monitoring of herbal intoxication patients.

Keyword

Herbal preparation; Toxicity; Cardiotoxins
Full Text Links
  • JKSCT
Share
  • Twitter
  • Facebook
Copyright © 2020 by Korean Association of Medical Journal Editors. All rights reserved.     E-mail: koreamed@kamje.or.kr